Arizona, 2008Debris Flow in Arizona, August 8, 2008
August 8, 2008 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced very heavy rain that cause a rock slide in Oak Creek Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced very heavy rain that cause a rock slide in Oak Creek Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 8, 3:15 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST FRI AUG 8 2008
.SYNOPSIS...NORTHERN ARIZONA WILL REMAIN IN A MOIST AIRMASS FOR THE
NEXT SEVERAL DAYS. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. DAYTIME
TEMPERATURES WILL BE NEAR AVERAGE FOR THIS TIME OF YEAR.
&&
.DISCUSSION...ANOTHER ACTIVE DAY ACROSS THE CWA WILL BEGIN TO
DECREASE AFTER SUNSET TONIGHT WITH NO REAL FORCING MECHANISMS TO
KEEP IT GOING.
MODELS DO NOT REALLY SCOUR OUT THE CURRENT AIRMASS THROUGH THE NEXT
SEVEN DAY PERIOD...THEREFORE...WE EXPECT MODERATE TO LOCALLY HIGH
GRADE MONSOON CONDITIONS TO CONTINUE.
&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT-NMRS SHRA/TSRA WITH
ISOLD +TSRA TO DIMINISH TO WDLY SCT COVERAGE AFT 03Z. SCT MVFR
CONDITIONS ARE POSSIBLE IN THUNDERSTORMS WITH ISOLD IFR CONDITIONS
IN THE STRONGER STORMS BOTH IN VSBY AND CIGS. A FEW SHOWERS MAY
LINGER THROUGH LATE EVENING AND OVERNIGHT. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP AFTER 17Z ON SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
MONDAY THROUGH WEDNESDAY...A MOIST AND UNSTABLE AIR MASS WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.
&&
PUBLIC...............PETERSON
AVIATION/FIRE WX.....DDV
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 8, 9:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI AUG 8 2008
AZZ004>018-037>040-090300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
900 AM MST FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
DEEP MOISTURE RESIDES ACROSS MUCH OF THE REGION TODAY...AND ANOTHER
ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. EARLY MORNING SHOWERS AND THUNDERSTORMS OVER CENTRAL
YAVAPAI COUNTY WILL DIMINISH BY 10 AM MST...WITH RE-DEVELOPMENT
LIKELY NOT FORMING UNTIL AFTERNOON...AFTER THE RESIDUAL CLOUD COVER
BURNS OFF.
ELSEWHERE...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER HIGHER
TERRAIN BY 11 AM MST. THE FIRST STORMS OF THE DAY ARE MOST LIKELY
OVER THE WHITE MOUNTAINS...AND THE WESTERN MOGOLLON RIM. THE BEST
CHANCE FOR STORMS TODAY WILL BE OVER THE CENTRAL PORTIONS OF THE
REGION. THIS INCLUDES FAR EASTERN YAVAPAI COUNTY...SOUTHERN COCONINO
COUNTY...AND POINTS EASTWARD ALONG THE RIM TO THE WHITE MOUNTAINS.
MOST STORMS TODAY WILL PRODUCE LOCALLY HEAVY RAIN...WITH SOME HAIL
POSSIBLE. THE STRONGER STORMS WILL PRODUCE ENOUGH RAIN TO CAUSE
SOME LOCALIZED FLOODING ISSUES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DEEP MONSOONAL MOISTURE WILL KEEP SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS GOING EACH DAY ACROSS MUCH OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Debris Flow, Oak Creek and Sycamore Canyons
- When
- August 8, 5:30 PM MST to 5:40 PM MST
- Where
- Oak Creek and Sycamore Canyons forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -112.162 (the zone’s center; the record gives no point)
A thunderstorm produced heavy rain that caused a landslide in Oak Creak Canyon. A spotter near the area reported an inch and a half of rain. Road crews were dispatched to clear rocks and dirt from Highway 89A at mile post 378 a few miles north of Sedona. This area is where the Brins Fire was in June 2006.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, August 8, 2008$829,000 · 6 events
- Flooding in Maine, August 8, 2008$806,000 · 5 events
- Flash Flood in New Mexico, August 8, 2008$300,000 · 1 event
- Tornadoes in Louisiana, August 8, 2008$250,000 · EF0 · 2 events
- Flash Flooding and Hail in Colorado, August 8, 20081 injured · $26,000 · 61 kt wind · 10 events
- Flood and Hail in Connecticut, August 8, 2008$28,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Florida, August 8, 2008$22,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Idaho, August 8, 2008$22,000 · 52 kt wind · 4 events
- Flood in Rhode Island, August 8, 2008$25,000 · 1 event
- Flood in Massachusetts, August 8, 2008$25,000 · 1 event
- Heavy Rain in Kansas, August 8, 200813 events
- Hail and Damaging Winds in Washington, August 8, 2008$4,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129366.